Texas, 2010

Flash Flooding and Damaging Winds in Texas, January 28, 2010

January 28, 2010 · NWS MAF · 5 events in 4 counties and zones

Unseasonably moist conditions over the area combined with an approaching potent upper level trough on this day, resulted in a couple of convective severe wind gusts and flash flooding episodes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$623,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Unseasonably moist conditions over the area combined with an approaching potent upper level trough on this day, resulted in a couple of convective severe wind gusts and flash flooding episodes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 28, 5:10 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 28, 5:10 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 AM CST THU JAN 28 2010

.DISCUSSION...
SEE BELOW

&&

.AVIATION...
IFR CONDITIONS ARE EXPECTED FOR THE NEXT SEVERAL HOURS ACROSS MOST
TAF SITES. AN UPPER LEVEL LOW HAS BROUGHT ABUNDANT MOISTURE INTO
THE AREA RESULTING IN LOW CLOUDS...AS WELL AS RAIN SHOWERS AND
MIST...WHICH ARE RESTRICTING VISIBILITIES. SOME EMBEDDED
THUNDERSTORMS ARE EXPECTED INTERMITTENTLY WITH THESE SHOWERS. AS A
COLD FRONT MAKES ITS WAY INTO THE AREA A WINTRY MIX IS EXPECTED
THIS EVENING. THE UPPER LEVEL STORM IS EXPECTED TO MAKE ITS WAY
OUT OF THE AREA BY FRIDAY MORNING...ALLOWING VFR CONDITIONS TO
RETURN.

&&

.PREV DISCUSSION... /ISSUED 417 AM CST THU JAN 28 2010/

DISCUSSION...
STRONG UPPER TROUGH OVER ARIZONA THIS MORNING WILL MOVE EAST TODAY
AND BRING RAIN... STORMS... AND THE POSSIBILITY OF WINTER WX TO
THE AREA. GOOD LIFT AND DIFLUENT FLOW AHEAD OF THIS TROUGH HAS
HELP PRODUCE WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS ACROSS MUCH
OF THE AREA... ESPECIALLY WEST OF AN ALPINE TO LAMESA LINE. COULD
SEE HEAVY RAIN WITH THIS EVENT AS MODEL SOUNDINGS PUSH PW TO
AROUND 1 INCH TODAY. THIS PRECIPITATION WILL SPREAD EAST THROUGH
THE DAY... AT THE SAME TIME A COLD FRONT BEING DRIVEN SOUTH BY THE
UPPER TROUGH WILL BRING COLD AIR INTO THE REGION AND RESULT IN
PRECIPITATION MIXING WITH SLEET OR SNOW AND THEN CHANGING OVER TO
SNOW LATER IN THE DAY AND TONIGHT.

TIMING OF THE FRONT WILL BE CRUCIAL FOR ESTIMATING PHASE CHANGE OF
PRECIPITATION.  THE FASTER THE FRONT... THE FASTER THE COLD AIR WILL
INCREASE IN DEPTH AND THE FASTER PRECIP WILL CHANGE OVER TO SLEET OR
SNOW.  AS OF 09Z THE COLD FRONT HAS PUSHED THROUGH TATUM AND WAS
PREPARING TO ENTER THE NORTHERN PERMIAN BASIN.  ETA/NAM FASTER THAN
AVN/GFS WITH FROPA SO WILL GO CLOSER TO ETA... ALSO GFS WANTS TO
HANG FRONT UP KEEPING IT OVER NORTHERN PERMIAN BASIN AS OF 18Z...
WHILE ETA HAS FRONT CONTINUING TO PROCEED SOUTHWARD ACROSS THE AREA.
BASED ON PRESSURE RISES BEHIND THE FRONT DO NOT EXPECT FRONT TO
STOP MOVING SOUTH.

WILL UPGRADE WINTER STORM WATCH TO A WINTER STORM WARNING FOR
GUADALUPE MOUNTAINS AND NORTHERN LEA COUNTY.  WILL ALSO ISSUE A
WINTER WEATHER ADVISORY FOR CENTRAL LEA COUNTY EASTWARD ACROSS THE
NORTHERN PERMIAN BASIN TO SCURRY COUNTY THROUGH 06Z TONIGHT.  ACROSS
THE WARNING/ADVISORY AREA EXPECT RAIN TO MIX WITH SLEET OR SNOW
DURING THE AFTERNOON AND THEN CHANGE OVER TO ALL SNOW.  AFTER 00Z
TONIGHT PRECIP WILL MIX WITH/OR CHANGE OVER TO SNOW ACROSS THE VAN
HORN REGION... UPPER TRANS PECOS... CENTRAL PERMIAN BASIN... AND
DAVIS MOUNTAINS.  SOME WINTRY PRECIPITATION MAY PUSH INTO THE MARFA
PLATEAU AND NORTHERN BIG BEND REGION AFTER MIDNIGHT.

COULD SEE ADDITIONAL THUNDERSTORMS TODAY.  EARLIER SPC OUTLOOKS HAVE
HAD SOUTHERN CWA IN A SLIGHT RISK TODAY BUT LATEST HAS PUSHED IT
JUST EAST OF THE AREA.  NEVER THE LESS... COULD SEE A FEW STRONG TO
SEVERE STORMS TODAY ACROSS THE SOUTHERN COUNTIES IN THE WARM AND
UNSTABLE AIR AHEAD OF THE FRONT.  WITH ELEVATED INSTABILITY
POTENTIAL DOES EXIST FOR SOME STORMS BEHIND THE FRONT.  HAVE ONLY
MENTIONED STORMS SOUTH THROUGH 00Z... LATER SHIFTS MAY NEED TO
EXTEND THUNDER INTO THE EVENING HOURS.  WILL HIGHLIGHT STRONG TO
SEVERE POTENTIAL IN HWO ALONG WITH LOCALLY HEAVY RAIN.

THE REST OF THE FORECAST SHOULD BE FAIRLY QUIET WITH NO
PRECIPITATION THROUGH NEXT WEEK.  ON FRIDAY TEMPERATURES WILL BE
UNSEASONABLY COLD WITH HIGHS ONLY IN THE 30S AND 40S. LOWS OVERNIGHT
WILL FALL INTO THE 20S... WITH HIGHS MAKING IT INTO THE 40S AND 50S
SATURDAY.  A SLOW WARMING WILL CONTINUE INTO NEXT WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY...NORTHERN LEA COUNTY.

     WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
     THIS EVENING FOR THE FOLLOWING ZONES... CENTRAL LEA
     COUNTY...EDDY COUNTY PLAINS.

TX...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT
     FOR THE FOLLOWING ZONES... BORDEN...DAWSON...GAINES...
     SCURRY.

&&

76
Hazardous weather outlook, Jan 28, 3:30 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CST THU JAN 28 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
330 AM CST THU JAN 28 2010 /230 AM MST THU JAN 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING OVER THE PERMIAN
BASIN...DAVIS MOUNTAINS...TRANS PECOS...THE BIG BEND AND STOCKTON
PLATEAU. A FEW OF THESE STORMS COULD BE STRONG. SMALL HAIL AND
LOCALIZED HEAVY RAINFALL WILL BE THE MAIN CONCERNS WITH THE
STORMS.

SHOWERS ARE EXPECTED TO TRANSITION TO A WINTRY MIX ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND NORTHERN
PERMIAN BASIN THIS AFTERNOON AND THEN TO SNOW BEFORE SUNSET.
ACCUMULATIONS OF UP TO 4 INCHES OF SNOW...WITH ACCUMULATIONS OF A
HALF AN INCH OF SLEET WILL BE POSSIBLE IN NORTHERN LEA COUNTY OF
NEW MEXICO...AS WELL AS THE GUADALUPE MOUNTAINS...ESPECIALLY ABOVE
6000 FT. A WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS FOR
THIS AFTERNOON AND EVENING. ACCUMULATIONS OF 1 TO 3 INCHES ARE
POSSIBLE FOR CENTRAL LEA COUNTY OF NEW MEXICO AND THE NORTHERN
PERMIAN BASIN. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE
AREA THIS AFTERNOON AND EVENING. ROADWAYS MAY BECOME SLICK
TONIGHT INTO TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jan 28, 4:13 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CST THU JAN 28 2010

TXZ058-067-075-281045-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
413 AM CST THU JAN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL WARD...EAST CENTRAL REEVES AND NORTHWESTERN PECOS
COUNTIES UNTIL 445 AM CST...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 15 MILES
SOUTHWEST OF COYANOSA AT 413 AM CST...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jan 28, 5:46 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CST THU JAN 28 2010

TXZ045-050-060-061-067-068-075-281215-
GAINES-ANDREWS-WINKLER-ECTOR-WARD-CRANE-PECOS-
546 AM CST THU JAN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL ANDREWS...CRANE...NORTH CENTRAL PECOS...NORTHEASTERN WARD...
NORTHEASTERN WINKLER...SOUTH CENTRAL GAINES AND WESTERN ECTOR
COUNTIES UNTIL 615 AM CST...

A LINE OF STRONG THUNDERSTORM WAS LOCATED FROM WEST OF ANDREWS... TO
NOTREES... TO IMPERIAL AT 544 AM CST...MOVING NORTHEAST AT 35 MPH.
THESE STORMS MAY PRODUCE GUSTY WIND UP TO 50 MPH AND BRIEF HEAVY
RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jan 28, 7:13 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 AM CST THU JAN 28 2010

TXZ082-281345-
TERRELL-
713 AM CST THU JAN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN TERRELL COUNTY UNTIL 745 AM CST...

A THUNDERSTORM WITH SMALL HAIL... GUSTY WINDS... AND VERY HEAVY RAIN
WAS LOCATED 17 MILES SOUTHWEST OF THE TERRELL GAS PLANT AT 712 AM CST
THIS STORM WAS MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Jan 28, 7:25 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 AM CST THU JAN 28 2010

TXZ045-046-050-051-281415-
GAINES-ANDREWS-DAWSON-MARTIN-
725 AM CST THU JAN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN ANDREWS...SOUTHEASTERN GAINES...WESTERN DAWSON AND
WESTERN MARTIN COUNTIES UNTIL 815 AM CST...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF PATRICIA AT
725 AM CST...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL PRODUCE GUSTY
WIND TO 50 MPH... SMALL HAIL... AND VERY HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The radar

The Midland/Odessa radar (KMAF), 28 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Ector

When
January 28, 7:32 AM CST to 8:00 AM CST
Where
Ector County, 1.19 mi SE of Westover to 1.09 mi ESE of Westover
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.809, -102.434

A high water rescue was reported by the broadcast media near the intersection of FM1936 and I-20.

Flash Flood, Ector

When
January 28, 7:35 AM CST to 8:15 AM CST
Where
Ector County, 1.78 mi NE of Greenfield Acres to 1.94 mi NE of Greenfield Acres
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.886, -102.376

Local law enforcement reported cars were stalled at the intersection of 42nd and Dixie in Odessa, TX. The water was up to car door handles.

Flash Flood, Midland

When
January 28, 7:40 AM CST to 8:40 AM CST
Where
Midland County, 1.31 mi W of Midland to 1.31 mi WSW of Midland
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.996, -102.102

Local law enforcement reported high water at the intersection of Andrews Highway and Illinois St. Large construction barrels were seen floating down the road.

Thunderstorm Wind, Howard

When
January 28, 9:00 AM CST to 9:03 AM CST
Where
Howard County, 10 mi S of Big Spring
Measured
65 kt (75 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
32.105, -101.470

The public reported a barn was destroyed, a trampoline was blown into another yard, and several utility poles were snapped due to wind gusts associated with the storm.

Thunderstorm Wind, Mitchell

When
January 28, 9:44 AM CST to 9:45 AM CST
Where
Mitchell County, 0.9 mi SE of Loraine
Measured
70 kt (81 mph) estimated gust
Property damage
$590,000
Reported by
Public
Coordinates
32.410, -100.710

A wind turbine was destroyed by the severe gust. In addition, a cedar tree was also snapped near its base.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211223, 211224, 211225, 211226, 211227.